Video

T-DXd in HER2+ Gastric Cancer: Educating Patients About Risk of Diarrhea

Comprehensive insight on the optimal management of diarrhea associated with ADC therapy, with regard to patient education and monitoring during treatment.

Transcript:

Sarah Donahue, MPH, NP, AOCNP: So how common is diarrhea in patients with gastric cancer receiving trastuzumab deruxtecan (T-DXd)? Which patients are at risk for diarrhea? Who would be developing this more so than somebody else? Theresa, do you have a sense of this in your practice?

Theresa Wicklin Gillespie, PhD, MA, RN, FAAN: I think Liz presented some of those data from at least the Gastric01 study, and it’s not uncommon. In fact, it I think was one of the top 3 toxicities that were reported in that study. And it depends on whether you’re just looking at all grades or grade 3 or more. But it’s certainly a fairly common thing. I wasn’t clear, Liz, if your patient was diagnosed with metastatic disease at the time of diagnosis. Is that correct?

Elizabeth Prechtel Dunphy, DNP, CRNP, AOCN: Yes, he was.

Theresa Wicklin Gillespie, PhD, MA, RN, FAAN: So if patients are diagnosed when they don’t have metastatic disease and they may undergo surgery, either a partial or total gastrectomy, they may have diarrhea from that. They may have dumping syndrome. They may have nutritional dysfunctions and problems, and maybe they have a feeding tube and there are issues with that. So when you’re talking about how you are treating diarrhea, I think it goes back to some of our earlier discussions about distinguishing between what are drug-induced or drug-associated toxicities vs what may be cancer or other therapeutic-associated or induced toxicities, and being very careful with your assessment.

And then it becomes very complicated because some of the foods that Liz was talking about, they may be contraindicated as well if you have had a partial gastrectomy, you’re having dumping syndrome or something like that. But there may be other foods that maybe are the only ones that a particular patient may tolerate, and that’s very important for their overall nutritional status. So it does get a little tricky, and I think the first thing is to be very careful with your assessment. And the second thing is to be very thoughtful about the intervention.

And I just have to ask Liz. What did you think was the reason this gentleman didn’t report his symptoms? I love the comment from his wife, “I told you so.” But that’s a pretty profound symptom if you’re having diarrhea 8 times a day. Could you discern why he never reported that?

Elizabeth Prechtel Dunphy, DNP, CRNP, AOCN: He said in his conversation with me “Well, we discussed this, and you talk about it every time I come. And so I just thought it was what I should expect.” So I tried to reinforce that yes, it is a side effect, but we do need to know if it’s happening beyond this amount of times a day because we don’t want him to get dehydrated, the low count of the low potassium. There are consequences to that, and I guess he didn’t hear that part. He only heard that I said it would happen and went with that. At least that’s what he told me, and I took from the conversation.

Jamie Carroll, APRN, CNP, MSN: I think sometimes it can be because of embarrassment. The last thing you want to do is call in and tell somebody you’ve got diarrhea. Nausea is one thing. Diarrhea is another. Nobody really wants to talk about it. I’m wondering if, for this gentleman, he just thought: “I’ll deal with it, it’s fine. I don’t want to call in and bother anybody with my symptoms.”

Elizabeth Prechtel Dunphy, DNP, CRNP, AOCN: That could be the case. I like to say to our patients while working with the GI [gastrointestinal] cancer population, I’m probably the one person who wants to hear all about your stools. I want to know what they look like and their consistency. And I do get the head shaking a lot from the patients, particularly if there’s a caregiver with them. But I tell them I want to know because I need to know. I guess trying to be transparent with the patient regarding that in a good way so that there’s an open line of communication is a good thing.

Sarah Donahue, MPH, NP, AOCNP: Liz, what are the monitoring parameters that you consider in these patients that you’re starting on trastuzumab deruxtecan to mitigate their risk of worsening diarrhea or diarrhea altogether? What kind of questions do you ask them, and how much detail are you asking them about their bowel movements, perhaps?

Elizabeth Prechtel Dunphy, DNP, CRNP, AOCN: I try as we’re starting the medication, to get a baseline of what their normal bowel movements are, how many times a day, what is the consistency. And then I also like to ask if they’ve had issues with bowel movements in the past with their prior treatments. And then some of the things that Theresa said we need to take into consideration, particularly if they are having feeding tubes. What is the nutritional supplement they’re using? And because of that, their bowel consistency isn’t what we would maybe normally expect. And does that happen? Has that happened off of treatment? Have you had changes. So that you can have a really good assessment of what their baseline is so that you know going forward, is it related to their cancer and their subsequent—if they’ve had surgery or comorbidities—or is it truly related to the treatment? So that way you can treat appropriately.

Sarah Donahue, MPH, NP, AOCNP: Based on that, how do you counsel them on how to report their diarrhea? When to report it, what to do? What are you telling your patients, Theresa?

Theresa Wicklin Gillespie, PhD, MA, RN, FAAN: I also want to go back to your earlier question, Sarah. I don’t think I answered it fully. But in terms of just how often diarrhea is seen or at what rates, I think we talked about the Gastric01 study and that was around 32% of all grades and about 2% of grade 3. It was not seen at that high rate in the Gastric02 study, and there were very few or no grade 3s reported. I looked at the lung study because the same drug has been used in non–small cell lung cancer. And interestingly, the rate for diarrhea in all grades was around 32% there too, so that seems to be pretty stable. Maybe a third of the patients are having some diarrhea.

But to piggyback on what Liz said and on what I said earlier, when you’re counseling patients about diarrhea, you do have to put it in the context of what other issues are they dealing with. Are there post-surgical nutritional and GI problems? All the different things that come into play with GI cancer and GI toxicities. There’s a lot of overlap, and we have difficulty in discerning. It’s hard to just draw the line and say, “This is therapy, this is a disease, this is surgery.” But we do definitely want the patients to report any kinds of changes in their bowel habits. And that includes, even though they may be anticipating some diarrhea, certainly if they’re having 8 stools a day, to make sure they’re reporting that. Maybe we need to emphasize that more on the significant other, the caregiver too, if they know that’s what you should be doing. So there’s a lot of stuff going on from a GI perspective and nutritional perspective with these patients.

Transcript edited for clarity.

Related Videos
Mina Lobbous, MD, MPH
Peter Forsyth, MD
A panel of 3 experts on breast cancer
Paolo Tarantino, MD
A panel of 3 experts on breast cancer
Kevin Kalinsky, MD, MS,
Arya Mariam Roy, MBBS
Pamela L. Kunz, MD, associate professor, internal medicine (medical oncology), Yale School of Medicine; director, Center for Gastrointestinal (GI) Cancers, chief, GI Medical Oncology, Smilow Cancer Hospital, Yale Cancer Center
Suneel Kamath, MD
Suneel Kamath, MD